Massachusetts, 2002

Flash Flood and Lightning Strike in Massachusetts, August 16, 2002

August 16, 2002 · NWS ALY · 2 events in 1 county or zone

A cold front, slicing through a steamy air mass, produced scattered thunderstorms in Berkshire County on the afternoon of August 16. Torrential rains from the storms resulted in flash flooding on Route 8 in the town of North Adams.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ALY wrote it up.

A cold front, slicing through a steamy air mass, produced scattered thunderstorms in Berkshire County on the afternoon of August 16. Torrential rains from the storms resulted in flash flooding on Route 8 in the town of North Adams. Also in North Adams, a house was struck by lightning.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at Aug 16, 1:30 PM EST, 3 hours 18 minutes earlier.

Area forecast discussion, Aug 16, 1:30 PM EST, 3 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
230 PM EDT FRI AUG 16 2002

.DISC...MARGINAL SVR WEATHER POTENTIAL THIS AFTERNOON AS STORMS POP
IN WARM MOIST AIRMASS ACROSS THE FORECAST AREA.  MODELS CONTINUE IN
REASONABLE AGREEMENT ON PASSAGE OF WEAK COLD FRONT SUNDAY.  THAT
SHOULD FINALLY BREAK THE HOT HUMID SPELL.

.XTND FCST...H5 JET SETTLES A LITTLE FURTHER SOUTH NEXT WEEK AND
SUPRESSES HOT RIDGE.  NERN US REMAINS UNDER H5 CONVERGENCE FOR
FIRST PART OF WEEK...SO EXPECT DRY...PLEASANT WX THRU WED...WITH
TEMPS RIGHT AROUND NORMAL.  NEXT WAVE PUSHES ACROSS REGION ON
THU...SO WILL INCLUDE CHC TSRA.

.HYDROLOGICAL STATUS...DROUGHT CONTINUES...BUT A FEW PLACES WILL GET
BRIEF HEAVY RAINS WITH THUNDERSTORMS.

.ALY...NONE.

SHORT TERM...WESTERGARD
LONG TERM...CEMPA

In the hours before

Local storm report, Aug 16, 3:20 PM EST, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
420 PM EDT FRI AUG 16 2002

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0245 PM    BALLSTON SPA              NY   WIND DAMAGE
08/16/02   SARATOGA                       TREE BLOWN DOWN

0250 PM    SARATOGA LAKE             NY   WIND DAMAGE
08/16/02   SARATOGA                       TREE DOWN AND BOAT
                                          CAPSIZED BY WIND ON THE
                                          LAKE

0259 PM    ROUND LAKE                NY   WIND DAMAGE
08/16/02   SARATOGA                       BOAT CAPSIZED BY WIND

0300 PM    MALTA                     NY   WIND DAMAGE
08/16/02   SARATOGA                       TREE DOWN

0310 PM    STILLWATER                NY   WIND DAMAGE
08/16/02   SARATOGA                       TREES ON HOUSE

0315 PM    FT EDWARD                 NY   WIND DAMAGE
08/16/02   WASHINGTON                     LAW ENFORCEMENT REPORT
                                          POWER LINES DOWN

0320 PM    ROTTERDAM                 NY   WIND DAMAGE
08/16/02   SCHENECTADY                    LAW ENFORCEMENT REPORT OF
                                          TREES DOWN

0330 PM    SCHENECTADY               NY   WIND DAMAGE
08/16/02   SCHENECTADY                    LAW ENFORCEMENT REPORTS
                                          TREES AND WIRES AND DOWN

0330 PM    CLIFTON PARK              NY   WIND DAMAGE
08/16/02   SARATOGA                       LAW ENFORCEMENT REPORTS
                                          TREES AND WIRES DOWN

NNNN
Special weather statement, Aug 16, 3:20 PM EST, 1 hour 28 minutes before
MAZ001-162045-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
420 PM EDT FRI AUG 16 2002

...A STRONG THUNDERSTORM IN BERKSHIRE COUNTY...

AT 420 PM EDT DOPPLER WEATHER RADAR INDICATED A STRONG THUNDERSTORM
OVER DALTON...OR 6 MILES EAST OF PITTSFIELD...MOVING EAST AT 30 MPH.

THIS THUNDERSTORM...CAPABLE OF PRODUCING...WIND GUSTS IN EXCESS OF 40
MPH...POSSIBLE SMALL HAIL...AND HEAVY RAIN...WILL BE NEAR...

EAST WINDSOR AND SAVOY AT 425 PM EDT...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM EDT FRIDAY
EVENING FOR NORTHERN CONNECTICUT AND WESTERN MASSACHUSETTS AND
SOUTHEASTERN NEW YORK AND SOUTHERN VERMONT.
Special weather statement, Aug 16, 3:36 PM EST, 1 hour 12 minutes before
NYZ039-162100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
436 PM EDT FRI AUG 16 2002

...A STRONG THUNDERSTORM IN FULTON COUNTY...

AT 436 PM EDT DOPPLER WEATHER RADAR INDICATED A STRONG THUNDERSTORM 4
MILES EAST OF ROCKWOOD...OR 5 MILES NORTHWEST OF GLOVERSVILLE...
MOVING EAST AT 35 MPH.

THIS THUNDERSTORM...CAPABLE OF PRODUCING...WIND GUSTS IN EXCESS OF 40
MPH...POSSIBLE SMALL HAIL...AND HEAVY RAIN...WILL BE NEAR...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM EDT FRIDAY
EVENING FOR NORTHERN CONNECTICUT AND WESTERN MASSACHUSETTS AND
SOUTHEASTERN NEW YORK AND SOUTHERN VERMONT.
Special weather statement, Aug 16, 3:41 PM EST, 1 hour 7 minutes before
NYZ042-162115-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
441 PM EDT FRI AUG 16 2002

...A STRONG THUNDERSTORM IN WARREN COUNTY...

AT 441 PM EDT DOPPLER WEATHER RADAR INDICATED A STRONG THUNDERSTORM
OVER STONY CREEK...OR 8 MILES SOUTHWEST OF WARRENSBURG...MOVING EAST
AT 35 MPH.

THIS THUNDERSTORM...CAPABLE OF PRODUCING...WIND GUSTS IN EXCESS OF 40
MPH...POSSIBLE SMALL HAIL...AND HEAVY RAIN...WILL BE NEAR...

BOLTON LANDING AT 455 PM EDT...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM EDT FRIDAY
EVENING FOR NORTHERN CONNECTICUT AND WESTERN MASSACHUSETTS AND
SOUTHEASTERN NEW YORK AND SOUTHERN VERMONT.
Special weather statement, Aug 16, 4:28 PM EST, 20 minutes before
NYZ041-042-162215-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
528 PM EDT FRI AUG 16 2002

...A STRONG THUNDERSTORM IN WARREN AND SARATOGA COUNTIES...

AT 528 PM EDT DOPPLER WEATHER RADAR INDICATED A STRONG THUNDERSTORM
OVER DAY CENTER...OR 19 MILES SOUTHWEST OF LAKE GEORGE VILLAGE...
MOVING NORTHEAST AT 30 MPH.

THIS THUNDERSTORM...CAPABLE OF PRODUCING...WIND GUSTS IN EXCESS OF 40
MPH...POSSIBLE SMALL HAIL...AND HEAVY RAIN...WILL BE NEAR...

LAKE LUZERNE-HADLEY AND STONY CREEK AT 535 PM EDT...
LAKE GEORGE VILLAGE AT 550 PM EDT...
WARRENSBURG AT 555 PM EDT...
BOLTON LANDING AT 605 PM EDT...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM EDT FRIDAY
EVENING FOR NORTHERN CONNECTICUT AND WESTERN MASSACHUSETTS AND
SOUTHEASTERN NEW YORK AND SOUTHERN VERMONT.
Local storm report, Aug 16, 4:36 PM EST, 12 minutes before
NEW YORK STATEWIDE POLICE INFORMATION NETWORK
TROOP E
0535PM     FRI AUG 16 2002
#1 0000001 000
EBAT WLSR QHQT EHQT
01187    FILE 28   SP BATH NY1500100                         AUG 16-02
TO       APB: ATTN STEUBEN CO AGENCIES & NATIONAL WEATHER SERVICE

INTERSTATE 86 EASTBOUND AND WESTBOUND BETWEEN EXIT 39 AND EXIT 41 WILL BE
CLOSED DUE TO A FATAL TRACTOR-TRAILER ACCIDENT AND EXPLOSION. ACCIDENT SCENE
IS CURRENTLY FULLY ENGULFED IN FLAMES. LENGTH OG ROAD CLOSURE IS UNKNOWN AT
THIS TIME.

AUTH SERGEANT RICHARD O BATES                RODBOURN   5:28 PM
OPER - VAUGHN,DOUGLAS A               1734

The radar

The Albany radar (KENX), 74 km away, was scanning. The volume nearest the first event began at 21:49 UTC.

Open the radar archive at this moment

Event by event

1 flash flood, 1 lightning. Local standard time, as filed.

Flash Flood, Berkshire

When
August 16, 4:48 PM EST to 5:48 PM EST
Where
Berkshire County, Adams
Property damage
$2,000
Reported by
LAW ENFORCEMENT
Coordinates
42.371, -73.206 (the zone’s center; the record gives no point)

Lightning, Berkshire

When
August 16, 5:15 PM EST
Where
Berkshire County, Adams
Reported by
LAW ENFORCEMENT
Coordinates
42.371, -73.206 (the zone’s center; the record gives no point)

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Massachusetts in 2002Every state in 2002This day in weather historyWarnings in Massachusetts, August 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5313048, 5313049.